Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Bismarck, ND

June 11, 2008Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2008, 1:29 PM CDT for Kidder County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 1:29 PM CDT (18:29 UTC)
Expired
Jun 11, 2008, 2:15 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 111830
SVRBIS
NDC043-111915-
/O.NEW.KBIS.SV.W.0049.080611T1829Z-080611T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
129 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 215 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.       
  THIS STORM WAS LOCATED NEAR DAWSON...OR 47 MILES EAST OF           
  BISMARCK...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSEHEAD LAKE BY 140 PM CDT...
  ROBINSON AND 7 MILES WEST OF LAKE WILLIAMS BY 150 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4732 10001 4733 9957 4684 9965 4685 9992
TIME...MOT...LOC 1829Z 182DEG 34KT 4694 9978

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 111849
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
148 PM CDT WED JUN 11 2008

NDC043-111915-
/O.CON.KBIS.SV.W.0049.000000T0000Z-080611T1915Z/
KIDDER ND-
148 PM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN KIDDER COUNTY...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HORSEHEAD LAKE...OR 50 MILES WEST OF 
JAMESTOWN...MOVING NORTH AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBINSON AROUND 155 PM CDT...
  RURAL NORTHERN KIDDER COUNTY AT 200 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4732 10001 4733 9957 4695 9964 4695 9990
TIME...MOT...LOC 1848Z 185DEG 32KT 4711 9973

$$

HEINERT
000 
WWUS53 KBIS 111904
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT WED JUN 11 2008

NDC043-111915-
/O.CON.KBIS.SV.W.0049.000000T0000Z-080611T1915Z/
KIDDER ND-
204 PM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL KIDDER COUNTY...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LAKE WILLIAMS...OR 48 MILES WEST OF 
JAMESTOWN...MOVING NORTH AT 34 MPH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4732 9978 4732 9969 4733 9968 4733 9957
      4701 9964 4699 9975
TIME...MOT...LOC 1904Z 191DEG 29KT 4721 9965

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:09 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 11:09 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1109 AM CDT WED JUN 11 2008

.UPDATE...
EMBEDDED ISOLATED THUNDERSTORMS ARE PRESENT AND INCREASING IN
AERIAL COVERAGE OVER PORTIONS OF WEST AND CENTRAL ND. LATEST
MODEL DATA INDICATES SOME ELEVATED CAPE IN CONJUNCTION WITH
STRONG UPPER LEVEL DIVERGENCE. THUS WILL SEND ANOTHER ZFP UPDATE
TO INCLUDE ISOLD THUNDER FOR ALL ZONES THIS MORNING AND
AFTERNOON.

PREV DISCUSSION... /ISSUED 251 AM CDT WED JUN 11 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST REGIONAL RADAR SHOWS A PLETHORA OF MODERATE RAIN SHOWERS
AND SCATTERED THUNDERSTORMS OVER OUR CENTRAL AND SOUTHERN CWA MOVING
NORTHEAST WITH TIME. THE LATEST WATER VAPOR IMAGERY SHOWS A POTENT
UPPER LOW ROTATING OVER CENTRAL MONTANA WITH TWO JET STREAKS
STRETCHING FROM NV/UT AND ANOTHER OVER EASTERN MONTANA. LATEST
MSAS SHOWS A SFC LOW PRESSURE OVER NORTHEAST COLORADO WITH AN
INVERTED TROF EXTENDING FROM FROM CENTRAL NEBRASKA TO CENTRAL
SOUTH DAKOTA AND BENDING BACK INTO SOUTHWESTERN NORTH DAKOTA.
THIS HAS BEEN THE FOCUS FOR PRECIPITATION DEVELOPMENT...THEN MOVING
NORTHEAST WITH TIME. THE TROF AND SFC LOW WILL MOVE INTO
EASTERN/NORTHEASTERN SOUTH DAKOTA BETWEEN 18Z-00Z. WILL KEEP
RAIN SHOWERS WITH A MENTION OF LOCALLY HEAVY DOWNPOURS AND SCATTERED
THUNDERSTORMS GOING THROUGHOUT THE DAY. APPEARS PRECIPITATION WILL
BEGIN TO TAPER OFF FROM SOUTHWEST TO NORTHEAST TOWARD 00Z THU AS A
DRY SLOT PUNCHES IN. THIS WILL DIMINISH PRECIPITATION QUICKLY
TONIGHT. ON THURSDAY...THE UPPER LEVEL LOW/TROUGH WILL MOVE ACROSS
THE STATE. H5 TEMPS OF -20C TO -24C AND H85-H5 LAPSE RATES OF
AROUND 6.5 C/KM WILL PROMOTE ISOLATED TO SCATTERED RAIN SHOWERS
AND ISOLATED THUNDERSTORMS MAINLY DURING THE AFT/EVE HOURS. THE
UPPER LOW DEPARTS ON FRIDAY WITH RESIDUAL ISOLATED TO SCATTERED
SHOWERS CONTINUING AGAIN MAINLY IN THE AFT/EVE. WITH H85 TEMPS
AROUND +4C TO +5C THIS AFT AND AGAIN THURSDAY AFT...EXPECT HIGHS
ONLY IN THE 50S TO LOWER 60S. WARMER ON FRI WITH HIGHS IN THE 60S.

LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
A WESTERLY FLOW DEVELOPS WITH A COUPLE OF DISTURBANCES COMING
THROUGH SAT/SUN BRINGING A SLIGHT CHC OF SHOWERS/TSTMS.
THEREAFTER...500MB HEIGHTS ON BOTH THE GFS/ECMWF RISE AS A RIDGE
AMPLIFIES MONDAY INTO TUESDAY OVER NORTH DAKOTA. THIS WILL BRING
DRIER AND WARMER TEMPERATURES TO THE AREA MON/TUE. EXTENDED MODELS
BRING ANOTHER UPPER LOW ALONG THE US/CANADIAN BORDER WED/THU
BRINGING BACK A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN.

AVIATION...
RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL DOMINATE THE
AERODROMES TODAY WITH IFR/MVFR CEILINGS AND VISIBILITIES THROUGH
00Z THU. SOME OF THE RAIN SHOWERS WILL BE LOCALLY HEAVY WHICH WILL FURTHER
REDUCE VISIBILITIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Jun 11, 4:17 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT WED JUN 11 2008

NDZ001>005-009>013-017>023-025-031>037-040>044-047-048-120930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-LOGAN-LA MOURE-
417 AM CDT WED JUN 11 2008 /317 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY WITH SOME
WITH LOCALLY HEAVY DOWNPOURS. SHOWERS AND THUNDERSTORMS WILL TAPER
OFF TOWARD EVENING...BEGINNING FIRST IN SOUTHWEST NORTH DAKOTA AND
MOVING NORTHEAST OVERNIGHT. THE RESULT WILL BE FOR A DECREASE OF
SHOWER ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE
MOVES ACROSS NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

WITH THE CLOSE PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL...IF
ANY FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE WITH YOUR REPORT.

NDZ045-046-050-051-120930-
SIOUX-EMMONS-MCINTOSH-DICKEY-
417 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF
POOR DRAINAGE AREAS IS IN EFFECT UNTIL 800 AM CDT/700 AM MDT/
FOR CENTRAL SIOUX...DICKEY...MCINTOSH AND SOUTHERN EMMONS
COUNTIES...

RADAR RAINFALL ESTIMATES RANGING FROM ONE TO THREE INCHES ARE COMMON
IN THE SOUTHERN PORTIONS OF THESE COUNTIES NEAR THE SOUTH DAKOTA
BORDER. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER THE
SAME AREA WITH TOTAL ACCUMULATIONS 3 TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE
MOVES ACROSS NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...
WITH THE CLOSE PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL...IF
ANY FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE WITH YOUR REPORT.

KS

In the hours before

Local storm report, Jun 11, 11:35 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             WASHBURN                47.29N 101.03W
06/11/2008  E1.00 INCH       MCLEAN             ND   EMERGENCY MNGR

            LASTED 5 MINUTES

&&

LLP
Local storm report, Jun 11, 11:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             4 NW MCKENZIE           46.86N 100.46W
06/11/2008  E0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

&&

LLP
Local storm report, Jun 11, 12:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             5 SE TUTTLE             47.09N 99.92W
06/11/2008  E1.00 INCH       KIDDER             ND   TRAINED SPOTTER

&&

NHEINERT
Local storm report, Jun 11, 12:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1233 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             5 SW FLASHER            46.40N 101.31W
06/11/2008  E0.75 INCH       GRANT              ND   TRAINED SPOTTER

            HAIL COVERED THE GROUND. MOSTLY SMALL HAIL.

&&

VJENSEN
Local storm report, Jun 11, 12:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 SSW STEELE            46.79N 99.96W
06/11/2008  E0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            LASTED 5 MINUTES

&&

LLP/CS
Local storm report, Jun 11, 12:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             STEELE                  46.86N 99.92W
06/11/2008  E1.00 INCH       KIDDER             ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL IN THE COMMUNITY OF STEELE.

&&

CJS/NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:42 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh48 min
Jun 11, 1:07 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh53 min
Jun 11, 1:53 AM CDTAreal Flood AdvisoryBISDickey, Emmons, McIntosh, Sioux9 hr
Jun 11, 1:54 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh66 min
Jun 11, 2:19 AM CDTSevere Thunderstorm WarningBISSioux26 min
Jun 11, 2:45 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux60 min
Jun 11, 3:01 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure59 min
Jun 11, 3:43 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh62 min
Jun 11, 11:23 AM CDTSevere Thunderstorm WarningBISMcLean, Oliver37 min
Jun 11, 11:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder56 min
Jun 11, 11:36 AM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan39 min
Jun 11, 12:02 PM CDTSevere Thunderstorm WarningBISGrant, Morton43 min
Jun 11, 12:04 PM CDTSevere Thunderstorm WarningBISMcLean30 min
Jun 11, 12:09 PM CDTSevere Thunderstorm WarningBISKidder37 min
Jun 11, 12:19 PM CDTSevere Thunderstorm WarningBISKidder, Logan56 min
Jun 11, 12:28 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan38 min
Jun 11, 12:36 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan54 min
Jun 11, 12:44 PM CDTSevere Thunderstorm WarningBISWells33 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningBISLaMoure24 min
Jun 11, 1:42 PM CDTSevere Thunderstorm WarningBISGrant, Morton35 min
Jun 11, 2:14 PM CDTSevere Thunderstorm WarningBISKidder, Wells61 min
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh63 min
Jun 11, 3:09 PM CDTSevere Thunderstorm WarningBISStutsman36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.